Alert archive / Montana / High Wind Warnings in 2009

High Wind Warning 14, NWS Great Falls, MT

November 23, 2009

NWS Great Falls, MT issued this high wind warning at Nov 23, 2009, 2:37 PM MST. It took effect at Nov 23, 2009, 6:56 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2009, 2:37 PM MST (21:37 UTC)
In effect from
Nov 23, 2009, 6:56 PM MST
Expired
Nov 24, 2009, 9:38 AM MST
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 232137
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MST MON NOV 23 2009

...STRONG WINDS POSSIBLE AGAIN ALONG THE EAST SLOPES OF THE
ROCKIES...

.A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS SOUTHWESTERN CANADA
TONIGHT INTO TUESDAY...FLATTENING THE UPPER LEVEL HIGH PRESSURE
RIDGE BUILDING INTO MONTANA. THIS WILL SIGNIFICANTLY STRENGTHEN
THE WESTERLY WINDS ALOFT. A STRONG SURFACE PRESSURE GRADIENT WILL
ALSO DEVELOP ALONG THE EAST SLOPES OF THE ROCKIES DURING THIS
TIME...WHICH WILL HELP BRING THESE STRONG WINDS DOWN TO THE
SURFACE. THE WINDS ARE EXPECTED TO DECREASE TUESDAY AFTERNOON AS
THE SHORTWAVE MOVES EAST OUT OF THE AREA.

MTZ009-010-048-240545-
/O.UPG.KTFX.HW.A.0012.091124T0600Z-091124T1800Z/
/O.NEW.KTFX.HW.W.0014.091124T0600Z-091124T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
237 PM MST MON NOV 23 2009

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST TUESDAY. THE HIGH WIND WARNING HAS REPLACED THE HIGH
WIND WATCH.

BREEZY SOUTHWEST WINDS ALONG THE ROCKY MOUNTAIN FRONT AND INTO
EASTERN GLACIER COUNTY WILL BECOME QUITE STRONG OUT OF THE WEST
LATER THIS EVENING THROUGH TUESDAY MORNING. WIDESPREAD SUSTAINED
WINDS OF 30 TO 45 MPH ARE POSSIBLE WITH GUSTS UP TO 60 MPH DURING
THIS TIME. WINDS THROUGH FAVORED CANYONS AND PASSES MAY EVEN REACH
UP TO 70 MPH.

SCATTERED SNOW SHOWERS ARE ALSO EXPECTED IN THE MOUNTAINS DURING
THIS TIME. THESE STRONG WINDS WILL CAUSE REDUCED VISIBILITIES AT
TIMES IN AREAS OF BLOWING SNOW. PLEASE USE EXTRA CAUTION WHEN
TRAVELING IN THE MOUNTAINS OR THROUGH MOUNTAIN PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
5 follow-up statements
000 
WWUS75 KTFX 232328
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 PM MST MON NOV 23 2009

MTZ009-010-048-240600-
/O.CON.KTFX.HW.W.0014.091124T0600Z-091124T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
428 PM MST MON NOV 23 2009

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST TUESDAY. 

EXPECT WIDESPREAD SUSTAINED WINDS OF 30 TO 45 MPH...WITH GUSTS
AROUND 65 MPH...LATER TONIGHT THROUGH TUESDAY MORNING.

SCATTERED SNOW SHOWERS ARE ALSO EXPECTED IN THE MOUNTAINS DURING
THIS TIME. THE STRONG WINDS WILL CREATE AREAS OF REDUCED
VISIBILITIES IN AREAS OF BLOWING SNOW. PLEASE USE EXTRA CAUTION
WHEN TRAVELING THROUGH THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 240156
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MST MON NOV 23 2009

MTZ009-010-048-240600-
/O.EXT.KTFX.HW.W.0014.091124T0156Z-091124T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
656 PM MST MON NOV 23 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST TUESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 11 AM MST TUESDAY. 

EXPECT WIDESPREAD SUSTAINED WINDS OF 30 TO 45 MPH...WITH GUSTS
AROUND 65 MPH...TONIGHT THROUGH TUESDAY MORNING.

WINDS GUSTING TO 58 MPH HAVE BEEN RECORDED AT EAST GLACIER PARK
AROUND 6 PM THIS EVENING.

ADDITIONALLY...SCATTERED SNOW SHOWERS ARE ALSO EXPECTED IN THE
MOUNTAINS DURING THIS TIME. THE STRONG WINDS WILL CREATE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES. PLEASE USE EXTRA CAUTION
WHEN TRAVELING THROUGH THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 240409
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
909 PM MST MON NOV 23 2009

MTZ009-010-048-241100-
/O.CON.KTFX.HW.W.0014.000000T0000Z-091124T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
909 PM MST MON NOV 23 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY. 

EXPECT WIDESPREAD SUSTAINED WINDS OF 30 TO 45 MPH...WITH GUSTS
AROUND 65 MPH...TONIGHT THROUGH TUESDAY MORNING. ISOLATED WIND
GUSTS AROUND 75 MPH ARE POSSIBLE NEAR RIDGE TOPS AND IN FAVORED
WINDY AREAS.

ADDITIONALLY...SCATTERED SNOW SHOWERS ARE ALSO EXPECTED IN THE
MOUNTAINS DURING THIS TIME. THE STRONG WINDS WILL CREATE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES. PLEASE USE EXTRA CAUTION
WHEN TRAVELING THROUGH THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 241059
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MST TUE NOV 24 2009

MTZ009-010-048-241800-
/O.CON.KTFX.HW.W.0014.000000T0000Z-091124T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
359 AM MST TUE NOV 24 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING FOR THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY.

WIDESPREAD SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH
WILL CONTINUE THROUGH THIS MORNING. ISOLATED WIND GUSTS AROUND 70
MPH ARE POSSIBLE NEAR RIDGE TOPS AND IN FAVORED WINDY AREAS.

SNOW SHOWERS ARE ALSO EXPECTED IN THE MOUNTAINS DURING THIS TIME.
THE STRONG WINDS WILL CREATE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES. PLEASE USE EXTRA CAUTION WHEN TRAVELING THROUGH THE
MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 241638
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 AM MST TUE NOV 24 2009

MTZ009-010-048-241745-
/O.CAN.KTFX.HW.W.0014.000000T0000Z-091124T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
938 AM MST TUE NOV 24 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

GUSTY WEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON ALONG THE
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS...HOWEVER WINDS SHOULD REMAIN
BELOW HIGH WIND WARNING CRITERIA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 23, 11:00 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 23, 11:00 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 AM MST MON NOV 23 2009

.UPDATE...
ONLY MADE MINOR CHANGES THIS MORNING WITH REGARDS TO HIGH
TEMPERATURES. CLOUDS WILL CONTINUE TO DECREASE AS A WEAK UPPER-
LEVEL RIDGE BUILDS OVER THE AREA. REMAINDER OF THE FORECAST SEEMS
TO BE ON TRACK THIS MORNING SO MADE NO FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 1800Z.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. THERE COULD BE
LOCAL MOUNTAIN OBSCUREMENT WITH SNOW SHOWERS ALONG THE CONTINENTAL
DIVIDE. OTHERWISE EXPECT INCREASING UPPER LEVEL CLOUDS THROUGH THIS
EVENING. THE MAIN FORECAST PROBLEM THROUGH TONIGHT WILL BE
DEVELOPING STRONG WINDS OVER THE EASTERN ROCKIES AND PLAINS.
PARTICULARLY STRONG WINDS WILL DEVELOP ALONG THE NORTHERN ROCKY
MOUNTAIN FRONT REGION TO INCLUDE CUTBANK. EXPECT WINDS TO INCREASE
AT KCTB TONIGHT AND CONFIDENCE REMAINS HIGH THAT THERE WILL BE GUSTS
TO 50 KNOTS POSSIBLE. EXPECT OCCASIONAL GUSTS UP TO POSSIBLY 70
KNOTS OVER THE ROCKY MOUNTAIN FRONT AFTER 06Z.

&&

.PREV DISCUSSION...
/ISSUED 426 AM MST MON NOV 23 2009/

TODAY THROUGH WEDNESDAY...THE UPPER LEVEL HIGH PRESSURE RIDGE
CURRENTLY OVER THE PACIFIC COAST WILL GRADUALLY SHIFT EAST ACROSS
THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES TODAY AND TONIGHT.
THIS WILL SHIFT THE FLOW ALOFT FROM NORTHWESTERLY TO
WESTERLY...BUT LINGERING MOISTURE AND WEAK ENERGY IN THE FLOW WILL
KEEP A SLIGHT CHANCE OF MOUNTAIN SHOWERS AROUND THE AREA. A STRONG
SHORTWAVE TROUGH MOVING ACROSS SOUTHERN CANADA WILL THEN FLATTEN THE
RIDGE LATER TONIGHT THROUGH TUESDAY MORNING...BRINGING STRONG
WESTERLY DOWNSLOPE WINDS TO THE AREA. THIS WILL KEEP SHOWERS IN
THE MOUNTAINS ONCE AGAIN. HOWEVER...MID LEVEL WINDS WILL INCREASE
TO BETWEEN 50 AND 65 KNOTS ALONG THE ROCKY MOUNTAIN FRONT AND INTO
EASTERN GLACIER COUNTY DURING THIS PERIOD. WITH A STRONG SURFACE
PRESSURE GRADIENT ALSO OVER THIS AREA...WIND GUSTS IN EXCESS OF
60 MPH ARE POSSIBLE. HAVE THEREFORE ISSUED A HIGH WIND WATCH FOR
THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. WINDS WILL
QUITE STRONG ELSEWHERE...BUT WIDESPREAD HIGH WINDS ARE NOT
EXPECTED. WINDS WILL GENERALLY DECREASE DURING THE DAY ON TUESDAY
AS THE SHORTWAVE RAPIDLY EXITS THE AREA. THE RESULTING
NORTHWESTERLY UPSLOPE FLOW IN THE WAKE OF THE SHORTWAVE WILL BRING
A CHANCE OF SHOWERS TO CENTRAL MONTANA TUESDAY AFTERNOON...MAINLY
IN THE AREA OF THE NORTH FACING SLOPES OF THE BIG AND LITTLE SNOWY
MOUNTAINS...AS WELL AS THE LITTLE BELT MOUNTAINS. THE RIDGE WILL
BUILD BACK INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY...WITH THE
ONLY CHANCE OF PRECIPITATION IN THE MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT. TEMPERATURES WILL GRADUALLY WARM FROM A FEW
DEGREES ABOVE SEASONAL AVERAGES TO AROUND 10 DEGREES ABOVE NORMAL
BY WEDNESDAY.  COULSTON

WEDNESDAY NIGHT THROUGH MONDAY NIGHT...WEDNESDAY NIGHT AND
THANKSGIVING A STRONG UPPER RIDGE WILL BE OVER THE AREA. THIS
WILL TRANSLATE INTO DRY WEATHER WITH TEMPERATURES ON THANKSGIVING
WELL ABOVE NORMAL. RAISED HIGH TEMPERATURES OVER THE PLAINS INTO
THE UPPER 50S TO LOWER 60S. THE ECMWF AND GFS COMPUTER MODEL RUNS
ARE NOT IN AS GOOD AGREEMENT AS THEY WERE YESTERDAY WITH THE
TIMING OF A WEATHER DISTURBANCE FOR LATER THIS WEEK. THE ECMWF
BRINGS THE DISTURBANCE THROUGH FRIDAY NIGHT WHILE THE GFS BRINGS
IT THROUGH ON SATURDAY. WILL CONTINUE WITH A CHANCE OF SNOW
SHOWERS MAINLY OVER THE WESTERN MOUNTAINS FOR FRIDAY SHOULD THE
FASTER ECMWF PAN OUT. WILL CONTINUE WITH THE IDEA OF SLIGHT
CHANCE TO CHANCE CHANCES OF PRECIPITATION FOR FRIDAY NIGHT AND
SATURDAY ACCOUNTING FOR THE DIFFERENCES IN FORECAST TIMING OF THE
WEATHER DISTURBANCES. BOTH MODELS HAVE THE AREA UNDER A
RELATIVELY DRIER NORTHWEST TO NORTH FLOW ALOFT LATER IN THE
WEEKEND INTO VERY EARLY NEXT WEEK AND THIS WAS WELL ACCOUNTED FOR
IN THE INHERITED CHANCES OF PRECIPITATION WHICH WERE LOWER THAN
THOSE OF FRIDAY NIGHT AND SATURDAY. MONDAY NIGHT SIGNIFICANT
DIFFERENCES BETWEEN THE ECMWF AND GFS MODEL RUNS SHOW UP AS THE
ECMWF HAS A STRONG WEATHER DISTURBANCE APPROACHING THE AREA WHILE
THE GFS HAS A STRONG UPPER RIDGE OVER THE AREA. WITH THESE
DIFFERENCES DECIDED TO GO WITH CHANCES OF PRECIPITATION CLOSE TO
CLIMATOLOGICAL NORMALS. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  35  46  29 /   0  10  10   0
CTB  41  34  43  25 /   0  10  10   0
HLN  42  26  42  27 /  10  10  10  10
BZN  38  11  37  20 /  10  10  10  10
WEY  28   9  29  12 /  40  20  10  10
DLN  37  15  37  20 /  10  10  10   0
HVR  45  28  45  19 /   0  10  10   0
LWT  42  25  43  22 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
MTZ009-010-048.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 23, 5:18 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 AM MST MON NOV 23 2009

MTZ009-010-048-241300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
518 AM MST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT BEGINNING THIS EVENING FOR THE
ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WATCH CONTINUES THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>047-049>055-241300-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
518 AM MST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 5:14 AM MSTHigh Wind WatchTFX9 hr

Nearby

High Wind Warnings in Montana, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.